Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Nashville, TN

July 5, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 5, 2017, 9:04 PM CDT for 5 counties in Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 9:04 PM CDT (02:04 UTC)
Expired
Jul 5, 2017, 9:45 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Dickson County, TN, Hickman County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS54 KOHX 060204
SVROHX
TNC021-043-081-119-187-060245-
/O.NEW.KOHX.SV.W.0182.170706T0204Z-170706T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
904 PM CDT WED JUL 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Dickson County in Middle Tennessee...
  North central Maury County in Middle Tennessee...
  Northwestern Williamson County in Middle Tennessee...
  South central Cheatham County in Middle Tennessee...
  Northeastern Hickman County in Middle Tennessee...

* Until 945 PM CDT

* At 903 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Dickson to near Centerville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dickson, Centerville, White Bluff, Kingston Springs, Burns,
  Fairview, Bon Aqua, Primm Springs, Lyles and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3612 8711 3591 8701 3579 8709 3579 8758
      3590 8750 3602 8754
TIME...MOT...LOC 0203Z 267DEG 33KT 3600 8750 3590 8747 3581 8754 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:39 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 6:39 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
639 PM CDT Wed Jul 5 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Upper level low over MO today is expected to gradually weaken and
move eastward, with the trough axis passing across Middle TN
tomorrow night. Between now and then, expect scattered to numerous
showers and thunderstorms across the region. With CAPEs in the
1000-2000 range, there have been a few strong storms today and
expect marginal potential for strong/severe storms again Thursday
with similar or somewhat greater CAPEs. With plenty of deep
moisture and the approaching/passing trough, the chance for
locally heavy rain will continue tonight through tomorrow night.
Rain chances will end by early Friday morning as the trough
passes east.

Once the trough passes, it looks like Mid TN will be under weak
northwest flow aloft for the foreseeable future...as we'll be
between the large H5 ridge over the Four Corners and the large low
over eastern Canada. This pattern will initially help dry things
out on Friday...but also help send a weak cold front toward our
region late Friday night and Saturday. So, after the brief break
on Friday, scattered showers and storms will return to the
forecast Friday night...with the focus shifting to the southern
counties on Saturday as the front slowly moves through that area.

Confidence in rain chances and timing decrease from Sunday through
the rest of the forecast due to the northwest flow regime.
Regardless, at least a slight chance seems appropriate each of
those days. Max temps could nudge upward by the middle of next
week as models suggest Four Corners ridge could expand eastward.

&&

.AVIATION...
00Z TAF DISCUSSION.

This forecast hinges largely on the timing tonight of the
convective band that was over western Tennessee late this
afternoon, and the degree of low clouds and fog that may
develop late tonight and early Thursday. Timing of second
convective event during the daylight hours on Thursday is
difficult to determine at this point, and opted to just go with
general MVFR ceilings after 14z at all Mid-State terminals.

Prior to the arrival of convective band tonight, believe
conditions will be mainly VFR (unless some patchy fog develops
earlier than currently expected). There may also be a few isolated
showers and thunderstorms that develop ahead of the band, but
coverage is expected to be sufficiently limited not to bear
mentioning in TAF text.

Have gone with generally MVFR conditions after band of precip
arrives, except for a possible period of IFR conditions, in BR,
late tonight and early Thursday at CKV, CSV and MQY.

Current forecast arrival times of band of precip are as follows:
around 02Z at CKV, around 04z at BNA and MQY, and 08z at CSV. Of
course, these times may need to be amended, depending of how
things actually evolve overnight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........19
Hazardous weather outlook, Jul 5, 5:01 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Wed Jul 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe storms today into tonight
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Wednesday, with
another round of showers and storms Wednesday night. A few storms
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe storms again on Thursday
across Middle Tennessee. Scattered to numerous showers and
thunderstorms are expected during the day on Thursday, and a few
may be strong to severe with damaging winds, heavy rainfall, and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Shamburger

In the hours before

Special weather statement, Jul 5, 7:55 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
755 PM CDT WED JUL 5 2017

TNZ005-006-023>025-056-057-060145-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
755 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHEASTERN STEWART...HOUSTON...PERRY...HUMPHREYS AND
WESTERN HICKMAN COUNTIES UNTIL 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a line of strong
thunderstorms crossing the Tennessee River, and nearing western
portions of Humphreys and Perry Counties. The line was moving east
at 35 to 40 mph.

Winds in excess of 40 mph will be possible with these storms...
which could blow down limbs and shallow rooted and infirm trees.

Locations impacted include...
Dickson, Waverly, Centerville, Linden, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Lobelville, Vanleer, Cumberland City,
Slayden, Palmyra, and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Some spots could see between one and one
and half inches of rain in just an hour. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3566 8802 3572 8804 3577 8798 3594 8793
      3595 8801 3597 8802 3615 8792 3631 8796
      3636 8799 3650 8744 3626 8731 3613 8731
      3566 8755 3556 8800 3561 8804
TIME...MOT...LOC 0050Z 248DEG 52KT 3629 8814 3592 8804 3556 8838

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:55 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Perry50 min
Jul 5, 8:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Perry42 min
Jul 5, 8:31 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys44 min
Jul 5, 8:43 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Perry32 min
Jul 5, 8:48 PM CDTTornado WarningOHXHouston, Humphreys27 min
Jul 5, 9:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery36 min
Jul 5, 9:18 PM CDTSpecial Weather StatementOHXHickman, Lewis42 min
Jul 5, 9:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Williamson37 min
Jul 5, 9:47 PM CDTSpecial Weather StatementOHXCheatham, Montgomery, Robertson43 min
Jul 6, 12:18 AM CDTSpecial Weather StatementOHXWilliamson27 min
Jul 6, 1:06 AM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury, Rutherford114 min
Jul 6, 7:01 AM CDTSpecial Weather StatementOHXWayne59 min
Jul 6, 7:56 AM CDTSpecial Weather StatementOHXLewis64 min
Jul 6, 8:44 AM CDTSpecial Weather StatementOHXMaury31 min
Jul 6, 9:01 AM CDTSpecial Weather StatementOHXMarshall29 min
Jul 6, 9:15 AM CDTSpecial Weather StatementOHXRutherford30 min
Jul 6, 9:28 AM CDTSpecial Weather StatementOHXCoffee47 min
Jul 6, 10:06 AM CDTSpecial Weather StatementOHXGrundy39 min
Jul 6, 10:29 AM CDTSpecial Weather StatementOHXVan Buren46 min
Jul 6, 4:12 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton48 min
Jul 6, 4:51 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett39 min
Jul 6, 4:54 PM CDTSpecial Weather StatementOHXMarshall36 min
Jul 6, 4:59 PM CDTSpecial Weather StatementOHXRutherford31 min
Jul 6, 5:26 PM CDTSpecial Weather StatementOHXFentress, Overton49 min
Jul 6, 5:29 PM CDTSpecial Weather StatementOHXCannon, Warren46 min
Jul 6, 5:45 PM CDTSpecial Weather StatementOHXBedford, Marshall45 min
Jul 6, 6:13 PM CDTSpecial Weather StatementOHXPutnam47 min
Jul 6, 6:27 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.